I've been on Ritalin 20mg 2 x per day and 10mg 1x per( 50mg) for almost 5 yrs now. I was diagnosed with adult ADHD about 8 yrs ago but didn't start medication until my ADHD was starting to really effect my job, ability to concentrate, get organized and I then agreed with my doctor to start taking the Ritalin, brand not generic. I only started taking the generic for of Ritalin20mg er ( methylphenidate20mg sa) I've recently noticed the rash only happens with a specific brand, the metadate 20mg er. Has anyone had this problem? Any feedback would really be helpful as I don't know if it has happened to anyone else or if it could be something else? Thanks.
If you've been taking it for so long and have only noticed it with one brand, then it's most likely that you're allergic to one of the inactive ingredients used to make the pill that only that specific manufacturer uses. If I were you, I would write down what the specific manufacturer is and the specific drug and dosage, and the next time you have a prescription that needs to be filled, ask your regular pharmacy if they still have that specific manufacturer in stock and if so, if there's any way they can order the same drug from a different manufacturer. You can also call around to different pharmacies around town and ask what manufacturer they get that specific drug from and fill your prescription at a pharmacy that carries the generic drug from a different manufacturer. If the symptoms go away, then it's almost definitely an inactive ingredient used in that manufacturer's pill making process. You can take one specific drug made by several manufacturers and they'll all have the same exact active ingredient (the medication), but most of the time, the active ingredients will differ between all of the manufacturers. Having sensitivities or allergies to the inactive ingredients in medications isn't a terribly uncommon occurrence. Compound pharmacies often compound prescription medications for people with allergies to certain ingredients commonly used in pharmaceutical manufacturing (usually lactose products and dyes) or for people with diabetes (apparently sugar and sugar products are rather common inactive ingredients used in medications), and they'll use the least amount of ingredients possible to make the medications specific to the patient's allergies/sensitivities. Of course, you'll want to do all that ahead of time, and not the day you take your last pill. Also, is there a specific reason why you had to switch to the generic form? Does your insurance cover the name brand? If so, the next time you get your prescription written, request that it's written "dispense as written" and written specifically for "Ritalin" so that when you go fill it, the pharmacist fills it with the name brand, rather than the generic. Pharmacists always go to filling a prescription with the generic of the medication first, if a drug's available in generic, because most insurance companies prefer this, unless written out for the name brand with "dispense as written" directions. If you need a prior authorization for it, tell the insurance company you're allergic to an inactive ingredient in the generic that's not in the name brand, and let your doctor know this too, because prior authorizations are usually called in by the doctor's office. I had to do this for a very expensive medication that comes in patch form, I was highly allergic to the adhesive on one of the generics and because I'd already used the name brand with no reaction, I was able to get a permanent prior authorization for the name brand kind, which is hundreds of dollars more per month than the generic.
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Posted 14 Mar 2010 • 1 answer
Posted 6 May 2013 • 2 answers
Posted 4 Dec 2015 • 1 answer
Posted 16 Mar 2016 • 1 answerFAQ by Drugs.com
Attention-Deficit Hyperactivity Disorder (ADHD) - My 13 yr old son has been diagnosed with ADHD and?
Posted 20 Sep 2016 • 0 answers